Virginia, 2019

Damaging Winds in Virginia, June 24, 2019

June 24, 2019 · NWS AKQ · 2 events in 1 county or zone

Scattered severe thunderstorms in advance of a surface trough produced damaging winds across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a surface trough produced damaging winds across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 24, 3:59 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 24, 3:59 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
459 PM EDT Mon Jun 24 2019

.SYNOPSIS...
A trough of low pressure will cross the region tonight, then linger
along the coast Tuesday. High pressure builds into the area Wednesday
through Friday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 430 PM EDT Monday...

Quick update to the gridded forecast for the near term as it
appears likely that current convection just N/W of the CWA will
hold together and clip at least northern portions of Louisa/Caroline
Co. (added likely PoPs there); also added 20-30% PoPs into the
northern Neck and Dorchester Co. through 00Z. Did not change
anything in the forecast beyond 00Z as next batch is expected to
be coming from areas farther to the south.

Previous Discussion...
Latest MSAS has the warm front lifting north of the area with a
sfc trof apprchg from the west. Most if not all the convection
assctd with the warm front is progged to stay just north and
west of the local area early this eve. Latest high res data
shows the rather intense line of storms ahead of the trof
quickly weakening as it crosses the mts into the Piedmont after
00Z. Thus, will carry chc PoPs tonight, highest north and west.
Pcpn shifts toward the coast late as the models show moisture
lingering there through the night. Lows mainly from 70-75 F.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
As of 330 PM EDT Monday...

Models show the boundary lingering along the coast Tue with high
pressure building east across the mts. A weak impulse may add an
additional trigger for aftrn convection along the sern coastal
areas (inducing local seabreezes). Thus will keep low chc PoPs
mainly from the Ches east towards the coast. Otw, pt sunny. Highs
upr 80s-lwr 90s, cooler at the beaches.

High pressure builds into the region Tues night, moves across
the area Wed, the settles off the coast Wed night/Thu. Dry
through this period, although there may be a lingering
convection across the coastal waters Tue eve. Lows Tue night mid
60s-lwr 70s. Highs both Wed/Thu upr 80s-lwr 90s, cooler at the
beaches. Lows Wed night upr 60s-lwr 70s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 330 PM EDT Monday...

Very warm-hot/mainly dry wx expected through Fri as an upper ridge
remains near the SE CONUS coast. At the surface, high pressure
remains anchored just off the Carolina coast from Thu-Fri. Cannot
rule out isolated late aftn/evening tstms across the Piedmont on
Fri, but kept PoPs aob 14%. Blend of the models continues to suggest
that an upper low/trough aloft drops SSE from Ontario/Quebec to the
Northeast CONUS coast late Sat-Mon. This may result in better tstm
chances on Sat/Sun (highest during the late aftn-evening) before a
cold front crosses the region Sun night. Still does not look like a
lot of tstm coverage on this weekend (even w/ the cold FROPA late
Sun-Sun night), so have kept PoPs in the 15-30% range.

Highs Fri-Sun mainly in the 90-95F range...with morning lows mainly
in the low 70s (w/ mid 70s across portions of coastal SE VA/NE NC).
Slightly cooler behind the front on Mon, with highs in the mid-upper
80s (and morning lows mainly in the upper 60s)

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
As of 120 PM EDT Monday...

VFR conditions are expected thru most of the forecast period. A
trof of low pressure crosses the area tonight then lingers
along the coast Tue. Isltd - sct convection is progged along
this bndry but the latest models show the moisture weakening as
it crosses the mts. Thus, added a BKN CU deck and VCSH at both
RIC/SBY for a several hr period btwn 00Z-06Z, but kept the sern
Taf sites dry for now. Brief flight restrictions are possible
in any shower/tstm.

OUTLOOK...
Expect mainly dry wx Tue night thru Fri.

&&

.MARINE...
As of 330 PM EDT Monday...

Afternoon surface analysis shows high pressure off the Southeast
coast leading to southerly flow across the region. Winds have
increased to 10-15 knots and backed a bit to southeasterly as a
surface trough approaches from the west. Waves and seas are
generally around 2 ft but will increase to 2-3 ft this evening under
continued SSE flow. While a few gusts nearing SCA levels will be
possible this evening into the overnight, opted not to issue any
headlines with sustained winds topping out around 15 knots. There is
a chance for a few showers and storms later this evening but trends
in hi-res models today have been toward lesser coverage and
intensity across the marine zones tonight.

A weak, convectively-enhanced, trough will cross the area on Tuesday
with winds veering around to the west and northwest in the Bay for a
period before southerly flow briefly resumes ahead of a weak cold
front. The front crosses the area late Tuesday/early Wednesday, but
with little to no airmass change behind the front, winds will become
NNE but remain aob 10 knots in its wake, becoming SSE by Wed night.
The remainder of the week will see generally quiet marine conditions
with prevailing southerly flow, ~10-15 knots, and waves/seas 1-2 ft.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MPR
NEAR TERM...LKB/MPR
SHORT TERM...MPR
LONG TERM...ERI
AVIATION...MPR
MARINE...RHR
Hazardous weather outlook, Jun 24, 2:15 PM EST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
315 PM EDT Mon Jun 24 2019

MDZ021>025-NCZ012>017-030>032-102-VAZ075>090-092-093-095>100-518-520-
522>525-251915-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Accomack-Eastern King William-
Eastern King and Queen-Eastern Essex-York-Newport News-
Hampton/Poquoson-
315 PM EDT Mon Jun 24 2019

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-064>069-509>517-519-521-251915-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Western King and Queen-Western Essex-
315 PM EDT Mon Jun 24 2019

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia and south central Virginia.

.DAY ONE...Tonight.

Widely scattered thunderstorms this evening could produce gusty
winds and heavy downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 24, 4:27 PM EST, 1 hour before
Special Weather Statement
National Weather Service Wakefield VA
527 PM EDT Mon Jun 24 2019

VAZ064-242215-
Caroline-
527 PM EDT Mon Jun 24 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CAROLINE COUNTY...

At 526 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Fredericksburg to Massaponax to near
Spotsylvania. Movement was east southeast at 30 mph.

Wind gusts in excess of 40 mph are possible with these storms. In
addition...rainfall amounts of up to 1 inch are possible with these
storms.

Locations impacted include...
Bowling Green, Milford, Port Royal, Ladysmith, Fort A.p. Hill,
Chilesburg, Rappahannock Academy, Golansville, Villboro, Guinea,
Corbin, Penola, Nancy Wrights Corner, Cedar Fork, Ruther Glen,
Woodford and Cedon.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3825 7723 3823 7725 3819 7725 3819 7723
      3820 7722 3817 7718 3817 7713 3812 7711
      3812 7715 3809 7715 3808 7717 3807 7716
      3788 7736 3799 7764 3825 7737 3824 7729
      3823 7729 3822 7728 3825 7727
TIME...MOT...LOC 2126Z 290DEG 26KT 3832 7749 3822 7752 3814 7765

EI
Special weather statement, Jun 24, 5:14 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Wakefield VA
614 PM EDT Mon Jun 24 2019

VAZ064-075-076-519-521-242300-
Western King and Queen-Richmond-Westmoreland-Western Essex-Caroline-
614 PM EDT Mon Jun 24 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN KING AND
QUEEN...NORTHWESTERN RICHMOND...NORTHEASTERN CAROLINE...NORTHWESTERN
WESTMORELAND AND NORTHWESTERN ESSEX COUNTIES...

At 613 PM EDT, radar indicated strong thunderstorms were located
along a line extending from King George to near Fort A.p. Hill to
near Milford. Movement was southeast at 25 mph.

Wind gusts in excess of 40 mph are possible with these storms.

Locations impacted include...
Colonial Beach, Bowling Green, Montross, Champlain, Milford, Port
Royal, Newtown, Newland, Loretto, Leedstown, Fort A.p. Hill, Beazley,
Hustle, Potomac Beach, Elevon, Supply, Stratford Hall, Rappahannock
Academy, Lerty and Sparta.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3821 7695 3816 7683 3804 7684 3800 7690
      3807 7692 3799 7691 3788 7705 3805 7750
      3815 7732 3824 7733 3822 7728 3825 7727
      3825 7723 3823 7725 3819 7725 3820 7722
      3817 7718 3814 7707 3826 7705 3828 7698
TIME...MOT...LOC 2213Z 299DEG 22KT 3829 7721 3809 7719 3802 7740

EI

The radar

The Sterling radar (KLWX), 93 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caroline

When
June 24, 5:27 PM EST
Where
Caroline County, 0.54 mi E of Port Royal
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.170, -77.190

Power pole was downed near the intersection of Back Street and Patricia Lane.

Thunderstorm Wind, Caroline

When
June 24, 5:30 PM EST
Where
Caroline County, 0.88 mi NE of Etta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.140, -77.160

Tree was downed on Camden Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840305, 840308.